Flood, Hardin
- When
- May 12, 8:00 AM CST to 10:00 PM CST
- Where
- Hardin forecast zone
- Property damage
- $200,000
- Reported by
- NEWSPAPER
- Coordinates
- 35.199, -88.184 (the zone’s center; the record gives no point)
The Tennessee River was unseasonably high which produced flooding in both Decatur and Hardin counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
The Tennessee River was unseasonably high which produced flooding in both Decatur and Hardin counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 12, 12:47 AM CST, 7 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 147 AM CDT MON MAY 12 2003 FINALLY...A QUIET NIGHT...WITH THE CLOSEST CONVECTION OVER SOUTHERN GEORGIA...AND MOVING AWAY FROM US. FRONTAL SYSTEM ALONG THE GULF COAST...AND HIGH PRESSURE CENTERED OVER THE GREAT PLAINS. WEATHER TODAY AND TONIGHT WILL BE VERY QUIET...WITH ANY CLOUDS LIMITED TO CIRRUS. TEMPERATURES WILL BE BELOW NORMAL TODAY...BUT ONLY BY A FEW DEGREES. GUIDANCE RAN A COUPLE OF DEGREES HIGH YESTERDAY...AND DONT SEE TODAY BEING MUCH DIFFERENT. CURRENT FORECAST HAS THIS IN HAND. TONIGHT SHOULD BE CHILLY WITH LIGHT WINDS...AND MAY BE THE COOLEST NIGHT WE SEE BETWEEN NOW AND OCTOBER. LOW LEVEL FLOW BECOMES SOUTHERLY ON TUESDAY...RETURNING SOME MOISTURE BACK TO OUR AREA. FLOW IS NOT ESPECIALLY STRONG HOWEVER. ALL MODELS TRY TO BRING AN IMPULSE SOUTHEASTWARD FROM THE GREAT PLAINS TUESDAY NIGHT. VERTICAL MOTION FIELDS ARE CONSISTENT WITH A MCS TRACKING FROM KANSAS THROUGH ARKANSAS INTO MISSISSIPPI OVERNIGHT TUESDAY NIGHT INTO WEDNESDAY MORNING. THIS FEATURE SHOWS UP IN ALL MODELS THAT GO OUT TO 60 HOURS THIS MORNING. SUSPECT GFS IS STILL HAVING FEEDBACK PROBLEMS...PER PMDHMD...SO WILL DISCOUNT THE VERY HEAVY RAINFALL AMOUNTS FOR NOW. ANY SEVERE WEATHER THREAT WOULD BE MAINLY HAIL FROM ELEVATED STORMS. SURFACE AND BL LIFTED INDICES ARE NOT PARTICULARLY IMPRESSIVE...STAYING ABOVE ZERO. OLD RULE OF THUMB HERE FOR WARM SEASON IS TO BEWARE OF NW FLOW EVENTS. CURRENT FORECAST HAS CHANCE POPS IN FOR TUESDAY NIGHT...AND PLAN TO LEAVE THEM IN UNTIL SITUATION AND POTENTIAL TRACK BECOME A LITTLE BETTER DEFINED. FLOW REMAINS MAINLY OUT OF THE NORTHWEST FOR MUCH OF THE WORK-WEEK... SO WILL HAVE TO KEEP AN EYE ON EACH IMPULSE MOVING THROUGH. CANNOT SEE MAKING MUCH IN THE WAY OF CHANGES TO THE EXTENDED PORTION OF THE FORECAST FOR THIS RUN. CLOUD FORECAST FOR THE EXTENDED MAY BE A LITTLE OVERDONE...TOO PESSIMISTIC...BUT NO STRONG EVIDENCE TO OVERTURN...SO WILL LEAVE IT THERE. .MEG...NONE. WAGNER
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-131000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 431 AM CDT MON MAY 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH THURSDAY AND AGAIN FRIDAY NIGHT AND SATURDAY. SEVERE WEATHER WILL BE POSSIBLE AGAIN ACROSS THE MID-SOUTH WITH SOME OF THESE THUNDERSTORMS...AS EARLY AS WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TUESDAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357176, 5357177.